How Pain Relievers Could Make Your Arthritis Worse
If you are among the 32 million Americans with osteoarthritis — the most common form of arthritis — chances are good that you take pain relievers to feel better.
But a new study suggests that taking a certain type of medications may backfire. Taking drugs such as ibuprofen and naproxen for osteoarthritis may worsen inflammation in the knee joint as the years roll on, according to a study that will be presented the week of Nov. 27 at the annual meeting of the Radiological Society of North America.
Osteoarthritis is a condition in which the cartilage that cushions joints slowly wears away, often causing pain in the hands, hips, knees and other areas of the body.
Inflammation of the joint is a major source of pain associated with osteoarthritis, so people often take anti-inflammatory medications to get relief from this discomfort.
However, there has been little study regarding how these drugs — specifically, nonsteroidal anti-inflammatory drugs (NSAIDs) — impact synovitis, which is the inflammation of the membrane lining the joint.
For the study that will be presented at the annual meeting of the Radiological Society of North America, researchers looked at NSAID use and its effect on synovitis in patients who have osteoarthritis of the knee.
They looked at 277 participants with moderate-to-severe osteoarthritis who consistently used NSAID treatment for at least one year between the start of the study and four-year follow-up, and compared them with a group of 793 control participants who did not use NSAIDs.
The participants underwent magnetic resonance imaging (MRI) scans of the knee both at the start of the study (referred to as “baseline”) and after four years. According to a summary of the researchers’ findings:
“The results showed no long-term benefit of NSAID use. Joint inflammation and cartilage quality were worse at baseline in the participants taking NSAIDs, compared to the control group, and worsened at four-year follow-up.”
The study’s lead author, Dr. Johanna Luitjens — a postdoctoral scholar in the Department of Radiology and Biomedical Imaging at the University of California, San Francisco — said the study’s findings suggest that physicians should rethink using NSAIDs to treat osteoarthritis.
She added that there may be several reasons why NSAID use appears to increase synovitis. For example, it’s possible that the anti-inflammatory drugs do not effectively prevent synovitis, with degeneration in the joint simply resulting in worsening synovitis over time.
Another possibility is that patients who take NSAIDs have their pain subside enough that they “may be physically more active due to pain relief, which could potentially lead to worsening of synovitis.”
For more on health conditions that worsen with age, check out “7 Costly Health Problems That Strike After Age 50.”
For new college graduates, receiving that first post-degree paycheck can be almost as exciting as getting the diploma itself.…